Drought, Caroline
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Caroline forecast zone
- Reported by
- State Official
- Coordinates
- 38.872, -75.832 (the zone’s center; the record gives no point)
Improving drought conditions that started in late August continued throughout the month of September as the state of Maryland received (on a statewide average) near normal precipitation. According to the Drought Monitor, except for extreme eastern Caroline County (severe drought, level D2), drought conditions on the Eastern Shore improved to abnormally dry (level D0) in Kent County with moderate…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Improving drought conditions that started in late August continued throughout the month of September as the state of Maryland received (on a statewide average) near normal precipitation. According to the Drought Monitor, except for extreme eastern Caroline County (severe drought, level D2), drought conditions on the Eastern Shore improved to abnormally dry (level D0) in Kent County with moderate drought conditions (level D1) reported for Talbot and Queen Anne's Counties and most of Caroline County.
Because of the improving conditions, the Maryland Department of the Environment upgraded the drought warning to a drought watch for Kent, Queen Anne's, Talbot and Caroline Counties on September 12th. The drought watch was continued because rainfall and ground water levels were still below normal for the year. The goal is for voluntary conservation to cut water usage by 5 to 10 percent in drought watch areas. Homeowners, government facilities, businesses and industry were asked to reduce water use for irrigation. Drought relief did not arrive in time to help the crops, especially corn. Crop losses in Caroline County reached up to 75 percent. On August 29th, the United States Department of Agriculture Secretary Tom Vilsack issued a Disaster Designation for Maryland. Farmers are now able to get some financial relief from the drought. The declaration covered all of the Eastern Shore counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 8:29 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 929 PM EDT FRI AUG 31 2012 .SYNOPSIS... A WEAK COLD FRONT MOVING INTO UPSTATE NEW YORK WILL CROSS THE AREA EARLY SATURDAY. HIGH PRESSURE FROM CANADA WILL BUILD IN LATER SATURDAY AND REMAIN INTO SUNDAY. MOISTURE FROM THE REMNANTS OF TROPICAL SYSTEM ISAAC WILL MOVE TOWARD THE AREA LATER SUNDAY AND REMAIN THROUGH TUESDAY NIGHT. A COLD FRONT FROM THE GREAT LAKES WILL AFFECT THE AREA NEXT THURSDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... CONVECTION HAS UNDERPERFORMED NORTH OF OUR CWA AND NOT MANY DEBRIS CLOUDS AROUND. IN FACT THE CIRRUS FROM THE REMNANTS OF ISAAC WILL AFFECT OUR CWA MORE THAN DEBRIS CLOUDS FROM THE NORTH LATER TONIGHT. MINIMUM AND HOURLY TEMPERATURES LESS CONFIDENT THAN AVERAGE AS THE KDIX VWP IS SHOWING AROUND 25 KTS OF WIND ABOVE THE BOUNDARY LAYER. SUSPECT SOME WIND WILL MIX DOWN FROM TIME TO TIME AND MAKE FOR A RATHER CHAOTIC DROP IN TEMPS OVERNIGHT. SINCE TEMPS WERE CURRENTLY FALLING FASTER THAN WHAT WE HAD IN THE GRIDS, LOWERED MIN TEMPS SLIGHTLY. AS PREV FCST STATED, DEW POINTS FELL SMARTLY THIS AFTERNOON AND WHILE THEY HAVE RISEN RECENTLY, THE LARGER INITIAL DIFFERENTIAL PLUS SOME WIND OVERNIGHT SHOULD PREVENT A REPEAT OF THE EXTENT OF THE PATCHY FOG THIS MORNING. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... OVERALL A VERY NICE START TO THE LABOR DAY WEEKEND! THE 30C KI AXIS SLIPS S OF KPHL BY NOON BUT SOME OF THE GUIDANCE IS TRIGGERING SCT SHOWERS/TSTMS IN THE SW PTN OF THE FA DURING MID- LATE AFTN AND BOUGHT INTO THAT WITH A 20 POP. TEMPS/WINDS/DEWS ARE 50 50 BLENDED 12Z/31 NCEP MOS GUIDANCE AND FAVORING THE WARMER DAYTIME MAX'S SUPPORTED BY THE 12Z/31 UK WHICH HAS 2M TEMPS EQUAL TO THOSE OF TODAY FROM PHL SOUTHWARD. IN OTHER WORDS...MAYBE A DEG OR 2 COOLER THAN TODAY BUT NO MORE THAN THAT AND PROBABLY A QUICKER START TO THE WARMING. 1000-850 THICKNESS IS SLIGHTLY COOLER THAN TODAY BUT STILL SUPPORTS 90. THAT WARMER FCST HAS ALREADY BEEN POSTED OFFICIALLY IN LEGACY PRODUCTS AS OF 1230 PM. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... WEAK HIGH PRESSURE THAT WILL BE CENTERED ACROSS THE GREAT LAKES WILL BE AFFECTING THE WEATHER AT THE BEGINNING OF THE EXTENDED PERIOD. MOISTURE FROM THE REMNANTS OF ISAAC WILL BE ACROSS THE OHIO VALLEY AND BEGINNING TO SHOW UP (HIGH/MID LEVEL CLOUDINESS)STARTING SUNDAY MORNING. WE WILL KEEP POPS AT SLGT CHC FOR SUNDAY AND FOR MOST AREAS SUNDAY NIGHT ALSO (THE EXCEPTION WILL BE ACROSS THE DELMARVA WHERE CHC POPS ARE IN FOR SUN NIGHT). THE DEEPER MOISTURE AND BETTER DYNAMICS WILL BRING STEADILY HIGHER POPS FOR MONDAY INTO TUESDAY. AN UPPER SHORT WAVE AND THE LAST OF ISAAC'S MOISTURE WILL PASS ACROSS THE REGION TUE NIGHT...WHEN WE HAVE THE HIGHEST POPS IN THE LONG RANGE. A FEW TSTMS MAY BE ACROSS THE AREA MON-TUE NIGHT SO SLGT CHC FOR THUNDER WERE INCLUDED. IMPROVING WEATHER WILL BE ACROSS THE REGION NEXT WED INTO THU...THEN ANOTHER COLD FRONT FROM THE WEST WILL CROSS THE AREA LATER THU INTO THU NIGHT. I HAVE USED THE HPC CHC POPS FOR THOSE LATER PERIODS. TEMPERATURES FOR THE EXTENDED PERIOD WILL MOSTLY BE ABOVE NORMAL (BY 5 DEGREES OR SO) FOR THE HOLIDAY WEEKEND...BUT THEN DROPPING BACK CLOSER TO NORMAL TOWARD THE END OF THE PERIOD. LOWS WILL MOSTLY BE IN THE MID 60S TO LOW 70S SOUTH AND UPPER 50S TO MID 60S ACROSS THE NORTHERN AREAS. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. A VFR TAF PACKAGE WAS ISSUED AT 00Z EXCEPT FOR SOME BRIEF MVFR CONDITIONS DUE TO FOG EARLY SATURDAY MORNING AT KRDG AND KMIV. FOR THIS EVENING CLEAR SKIES WITH WINDS BECOMING LIGHTER FROM THE WEST OR SOUTHWEST. OVERNIGHT, LATEST MODELING AND UPWIND SATELLITE IMAGERY SHOWING LESS DEBRIS CLOUDINESS FORECAST TO HEAD OUR WAY. A WEAK FRONT WILL BE SAGGING SOUTH, WITH LIGHT (LESS THAN 10 KTS, IF NOT 5 KNOTS) WINDS VEERING MORE TOWARD THE NORTH. ON SATURDAY ANY MORNING FOG SHOULD BE GONE QUICKLY. THERE MAY BE ENOUGH MOISTURE FOR SOME VFR CUMULUS CLOUDS TO FORM AROUND 5-6K. THE MOIST LAYER IS FORECAST TO BE RATHER THIN, SO NO VFR CIGS ARE FORECAST. THERE MAY BE SOME OF ISAAC'S CIRRUS ABOVE THAT. WINDS WILL START NORTH, CLOSE TO 10 KNOTS. LATER SATURDAY AFTERNOON, WE ARE FORECASTING BAY AND SEA BREEZES TO FORM AS INDICATED BY THE WIND SHIFTS AT KILG, KMIV AND KACY. BY 00Z THE SEA BREEZE FRONT SHOULD BE CLOSE TO THE INTERSTATE 195 CORRIDOR AND THE DELAWARE BAY BREEZE SHOULD CROSS INTO MARYLAND. OUTLOOK... SATURDAY NIGHT INTO SUNDAY...VFR EXPECTED. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LATE SUNDAY. SUNDAY NIGHT INTO TUESDAY NIGHT...ONSHORE FLOW MAY BRING MVFR CIGS WAS SHOWERS AND THUNDERSTORMS. WEDNESDAY...MOSTLY VFR. && .MARINE... NO SCA ANTICIPATED THROUGH SATURDAY. SEAS AOB 3 FT THROUGHOUT AND WINDS GENERALLY UNDER 22KTS...BOTH IN THE WSW FLOW THIS AFTN AND BRIEFLY IN THE NNW FLOW DAWN SATURDAY. E OR SE SEABREEZES DEVELOP SAT AFTN. OUTLOOK... MOSTLY SUB-SCA CONDITIONS OVER THE WEEKEND. ISOLATED TO SCATTERED SHOWERS AND TSTMS ARE POSSIBLE SUN NIGHT. SCA CONDITIONS POSSIBLE WITH AN INCREASING SWELL MON-WED ASSOCIATED WITH TROPICAL SYSTEMS WELL OUT OVER THE OCEAN. && .RIP CURRENTS... CURRENT GUIDANCE PLACES THE RIP CURRENT RISK FOR SATURDAY TOWARD THE HIGH END OF THE LOW RANGE. THIS WILL BE REACCESSED WITH THE MORNING ISSUANCE. THE RISK "OUTLOOK" BELOW MELDS MULTIPLE GUIDANCE AND PRESUMES LESLIE BEHAVES AS TRACKED AND CLOSE TO INTENSITY. SUNDAY...3 FT 13 SEC PERIOD AND WIND 1211 SUGGESTS MARGINAL HIGH! MONDAY...2 FT 11 SEC PERIOD AND WIND 1415 SUGGESTS MDT RISK. TUESDAY..4 FT 14 SEC PERIOD AND WIND 1714 SUGGESTS HIGH RISK. WEDNESDAY AND THURSDAY...5 FT 15 SEC PERIOD AND WIND 2210 SUGGESTS HIGH RISK BOTH DAYS. FRIDAY...6 FT 15 SEC PERIOD AND WIND 0212 SUGGESTS HIGH RISK. AS LONG AS LESLIE IS DRIFTING AROUND OUT THERE AS A LARGE TROPICAL SYSTEM IT WOULD BE DIFFICULT TO AVOID MDT OR HIGH RISK DAYS FOR RIP CURRENT FORMATION. SO DESPITE OUR CONTD WARMER THAN NORMAL SURF ZONE SST BY AS MUCH AS 7 TO 8 DEGREES... IF YOU CANT SWIM WELL OR YOU SWIM WITHOUT THE WATCHFUL OVERSIGHT OF LIFE GUARDS...YOUR SAFETY WILL PROBABLY BE COMPROMISED. && .CLIMATE... SO WHILE JUNE WAS AN OVERALL NEAR NORMAL MONTH FOR AVG TEMPS...SUMMER DID INDEED KICK IN AROUND THE 20TH OF JUNE...AND RESULTED IN AN ANOMALOUSLY HOT JULY. AUGUST WILL BE ABOVE NORMAL IN OUR CWA...RANGING GENERALLY FROM 1 TO 3 DEGREES. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...O'HARA NEAR TERM...GIGI SHORT TERM...DRAG LONG TERM...O'HARA AVIATION...GIGI/O'HARA MARINE...DRAG RIP CURRENTS...DRAG/GIGI CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 327 PM EDT FRI AUG 31 2012 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-011930- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 327 PM EDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-011930- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 327 PM EDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN INCREASED CHANCE FOR MODERATE RIP CURRENTS BEGINNING ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-011930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 327 PM EDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414394, 414395, 414396, 414397.